TT Note: It seems like so many parents are rushing to the doctor with children who are exhibiting flu like symptoms. Please be aware that the dosing for Tamiflu could be wrong. Be sure to double check everything with your pharmacist.
Medical and public health officials should be alerted to the serious potential for dosing errors in children prescribed Tamiflu® due to confusion when trying to follow the medication label and using the prepackaged dosing syringe, warns Emory University health literacy researcher Ruth Parker, MD, in the Sept. 23 online edition of the New England Journal of Medicine.
Parker, lead author of the special article and professor of medicine in the Emory School of Medicine, and colleagues say parents and caregivers may face difficulty calculating the correct dosage of Tamiflu® (oseltamivir) Oral Suspension to administer to their children because of misaligned instructions on the pharmacy label, the manufacturer's printed label, the accompanying Consumer Medication Information and the dosing syringe packaged with the Tamiflu®.
In the article, Parker, Kara Jacobson, MPH, of Emory's Rollins School of Public Health, and colleagues provide the example of a 6-year-old recently prescribed Tamiflu® for H1N1 influenza. While the medication bottle specified dosage in volume units (¾ of a teaspoon twice a day), the syringe prepackaged with the medication was marked in mass units (milligrams). It required a complex calculation for the parents to convert teaspoons to milligrams to determine just how much medication the child should receive.
"It is critical that immediate steps are taken to improve the prescribing instructions for this drug in children to ensure its safe use," says Parker. "We recommend that all pharmacies are instructed to ensure that the label instructions for use are in the same dosing units as those on the measurement device dispensed with Tamiflu® (oseltamivir)."
Tamiflu® is an antiviral medication prescribed to help stop the spread of the flu virus inside the body. It is typically given within a couple of days of a patient experiencing flu-like symptoms. It also can be used to prevent flu in someone who may have been exposed to the virus but is not yet displaying symptoms.
Parker says there is a need to improve instructions on medication labels beyond Tamiflu® Oral Suspension. She and colleagues suggest that all medication-measuring devices for children be changed to include volumetric dosage markings (milliliters or teaspoon). In addition, all materials (e.g. package insert, Consumer Medication Information, package label, and stick-on container label dosing instructions) should contain clear, consistent information that patients can understand and follow for safe and effective medication use.
"We view this as an issue at the intersection of patient safety and health literacy," says Parker.
In addition to Parker and Jacobson, study authors were: Michael S. Wolf, PhD, MPH, of the Feinberg School of Medicine, Northwestern University; and Alastair J.J. Wood, MD, of Symphony Capital LLC and Weil Cornell School of Medicine.
The article, "Serious Risk of Confusion in Dosing Tamiflu Oral Suspension in Children," published online Sept. 23 by the New England Journal of Medicine, can be viewed at www.nejm.org and h1n1.nejm.org. It will be published in print at a later date.
Fayette Front Page
Georgia Front Page